Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS St. Louis, MO

April 21, 2005Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 21, 2005, 8:40 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 8:40 PM CDT (01:40 UTC)
Expired
Apr 21, 2005, 9:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 220142
SVRLSX
ILC117-135-220230-
/O.NEW.KLSX.SV.W.0056.050422T0140Z-050422T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 930 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CARLINVILLE...AND
  MOVING NORTHEAST AT 20 MPH.  A SECOND SEVERE STORM WAS LOCATED NEAR
  MILES STATION...ALSO MOVING NORTHEAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  GIRARD
  FARMERSVILLE
  RAYMOND
  WHITE OAK

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL...AND GOLF BALL SIZE HAIL WAS REPORTED 5 MILES 
SOUTHWEST OF CARLINVILLE AT 835 PM. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3925 9015 3900 9017 3901 9010 3901 8971
      3936 8955 3954 8955 3954 8971

$$

TRUETT/CARNEY
2 follow-up statements
000 
WWUS53 KLSX 220213
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 PM CDT THU APR 21 2005

ILC117-135-220230-
/O.CON.KLSX.SV.W.0056.000000T0000Z-050422T0230Z/
MONTGOMERY IL-MACOUPIN IL-
911 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SMALL LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL.  THIS LINE OF SEVERE STORMS STRETCHED FROM NEAR 
GIRARD TO LITCHFIELD...MOVING NORTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
NILWOOD...STANDARD CITY...ATWATER...GIRARD...WAGGONER...
FARMERSVILLE...VIRDEN AND WHITE OAK.

THIS SEVERE THUNDERSTORM PRODUCED NICKEL SIZE HAIL IN AND AROUND THE 
CARLINVILLE AREA BETWEEN 835 PM AND 840 PM.  SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3942 9002 3927 8994 3919 8971 3920 8956
      3936 8955 3954 8955 3954 8971 3953 8994

$$

CARNEY/TRUETT
000 
WWUS53 KLSX 220230
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT THU APR 21 2005

ILC117-135-220240-
/O.EXP.KLSX.SV.W.0056.000000T0000Z-050422T0230Z/
MONTGOMERY IL-MACOUPIN IL-
930 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE COUNTY.

LAT...LON 3942 9002 3927 8994 3919 8971 3920 8956
      3936 8955 3954 8955 3954 8971 3953 8994

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:15 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 21, 1:15 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU APR 21 2005

.DISCUSSION...
MCV AND ASSOCIATED SHOWERS/THUNDERSTORMS CONTINUED TO ROLL ACROSS
NORTHERN MISSOURI AT THIS TIME. ELEVATED CONVECTION SHOULD CONTINUE
TO INTENSIFY ACROSS NORTH PORTION OF AREA DURING THE AFTERNOON.
SURFACE BASED INSTABILITY IS GREATEST ON LAPS ACROSS SOUTHERN
PORTION OF FORECAST AREA. WW HAS BEEN ISSUED FOR MOST OF THE AREA.

FRONTAL BOUNDARY EXTENDED FROM THE MID ATLANTIC STATES ACROSS
NORTHERN KENTUCKY AND ACROSS MISSOURI NEAR A STL-MCI LINE INTO A LOW
OVER NEBRASKA. SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE EAST
OF THE AREA BY FRIDAY NOON AND DEEPEN IN RESPONSE TO STRONG UPPER
TROF. NAM FORECASTS A SIGNIFICANT SURFACE PRESSURE FALL/RISE CENTER
TO AFFECT AREA ON FRIDAY. AS A RESULT, EXPECT GUSTY WINDS CLOSE TO
35 MPH ACROSS MUCH OF THE AREA BY LATE MORNING AND CONTINUING INTO
THE LATE AFTERNOON HOURS. LARGE CANADIAN HIGH WILL THEN BUILD INTO
THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND.

BROAD H5 CLOSED LOW OVER THE WESTERN U.S. THIS MORNING WILL SPIN
INTO KANSAS BY THIS EVENING. MODELS ARE SIMILAR IN TRACKING SYSTEM
EASTWARD INTO THE OHIO VALLEY BY FRIDAY EVENING WITH A 120-140 METER
HEIGHT FALL CENTER. SYSTEM IS FORECAST TO REDEVELOP OVER THE UPPER
MIDWEST EARLY SATURDAY. THIS SYSTEM WILL DIG INTO THE EASTERN STATES
BY EARLY SUNDAY. MUCH COOLER AIR WILL SLIDE ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY WITH 850 TEMPS OF -6C FORECAST INTO CENTRAL
MISSOURI BY SATURDAY MORNING.

IN THE EXTENDED PERIOD, THE 00Z/21 RUNS OF THE GFS AND EUROPEAN ARE
VERY SIMILAR WITH CLOSED H5 LOW OVER WESTERN NEW YORK STATE SUNDAY
EVENING. THE EUROPEAN DIGS A SHARPER TROF DOWN INTO THE STATE BY
TUESDAY EVENING THAN THE GFS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Apr 21, 2:05 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT THU APR 21 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
205 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS THIS AFTERNOON
AND TONIGHT. A STATIONARY FRONT DRAPED ACROSS CENTRAL MISSOURI AND
SOUTHERN ILLINOIS WILL LIFT NORTH DURING THE EVENING. A LOW
PRESSURE CENTER NOW OVER CENTRAL NEBRASKA INTO NORTHEAST
KANSAS WILL MOVE EAST ALONG THE FRONT PULLING VERY UNSTABLE AND VERY
MOIST AIR NORTH INTO THE AREA.

WEATHER CONDITIONS THROUGH THIS EVENING WILL BE SUFFICIENT TO ALLOW
SUPERCELL THUNDERSTORMS TO FORM.  VERY LARGE HAIL AND LOCALLY
DAMAGING WINDS CAN BE EXPECTED ALONG WITH ISOLATED TORNADOES.

KEEP ABREAST OF LOCAL WEATHER CONDITIONS IN YOUR AREA. REVIEW WHAT
YOU WOULD DO IN CASE OF SEVERE WEATHER AHEAD OF TIME AND THEN LISTEN
TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE
WATCHES...WARNINGS...AND STATEMENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A COLD FRONT
MOVES SOUTHEASTWARD THROUGH THE REGION.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON MONDAY AND TUESDAY AS
ANOTHER FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 700 PM
THIS EVENING AND ADDITIONAL SEVERE WEATHER IS LIKELY THROUGH
THE NIGHT. SPOTTER ACTIVATION SHOULD BE IN FORCE NOW.

SPOTTERS SHOULD BE PREPARED TO TAKE ACTION. RELAY YOUR REPORTS
TO THE NATIONAL WEATHER SERVICE OR CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY.

PEDIGO

In the hours before

Local storm report, Apr 21, 7:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ST. LOUIS               38.64N 90.24W
04/21/2005  1.75 INCH        ST. LOUIS CITY     MO   EMERGENCY MNGR

            ST. LOUIS CITY POLICE REPORTED HAIL AT JENNINGS AND
            NATURAL BRIDGE ROAD.

&&

BYRD
Local storm report, Apr 21, 7:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             OAKVILLE                38.44N 90.32W
04/21/2005  0.75 INCH        ST. LOUIS          MO   PUBLIC

            HAIL FELL FOR 10 MINUTES FROM 730 PM TO 740 PM.

&&

BYRD
Local storm report, Apr 21, 7:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WESTPHALIA              38.44N 92.00W
04/21/2005  1.00 INCH        OSAGE              MO   LAW ENFORCEMENT

&&

BYRD
Local storm report, Apr 21, 8:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             COLUMBIA                38.95N 92.33W
04/21/2005  0.75 INCH        BOONE              MO   EMERGENCY MNGR

            AT HWY 63 AND HINTON.

0805 PM     HAIL             WESTPHALIA              38.44N 92.00W
04/21/2005  0.88 INCH        OSAGE              MO   EMERGENCY MNGR

0805 PM     FLASH FLOOD      POTOSI                  37.94N 90.78W
04/21/2005                   WASHINGTON         MO   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED. BRITTON CREEK WHICH FLOWS THROUGH
            DOWNTOWN POTOSI IS OUT OF ITS BANKS.

&&

BYRD
Local storm report, Apr 21, 8:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             BRAZITO                 38.45N 92.28W
04/21/2005  1.00 INCH        COLE               MO   LAW ENFORCEMENT

&&

BYRD
Local storm report, Apr 21, 8:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             POTOSI                  37.94N 90.78W
04/21/2005  1.00 INCH        WASHINGTON         MO   TRAINED SPOTTER

0817 PM     HAIL             7 SW BRAZITO            38.38N 92.37W
04/21/2005  1.75 INCH        COLE               MO   FIRE DEPT/RESCUE

0820 PM     HAIL             BRAZITO                 38.45N 92.28W
04/21/2005  1.75 INCH        COLE               MO   EMERGENCY MNGR

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:29 PM CDTSevere Thunderstorm WarningLSXMadison48 min
Apr 21, 7:36 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey39 min
Apr 21, 7:44 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair46 min
Apr 21, 8:05 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin40 min
Apr 22, 1:27 PM CDTSevere Thunderstorm WarningLSXWashington33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.